Thunderstorm Wind, Middlesex
- When
- April 19, 3:00 PM EST
- Where
- Middlesex County, Ashland
- Measured
- 52 kt (60 mph)
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.250, -71.467
Scattered thunderstorms developed across southern New England ahead of a cold front. One storm in Middlesex County became severe as it moved through Ashland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Scattered thunderstorms developed across southern New England ahead of a cold front. One storm in Middlesex County became severe as it moved through Ashland. Thunderstorm winds estimated near 60 mph by a trained weather spotter downed several trees on High Street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 19, 1:40 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 240 PM EDT FRI APR 19 2002 CONT TO MONITOR POSS SVR TSTM THREAT ACRS CNTRL/WRN SXNS OF CWA WHERE SVR TSTM WATCH IS IN EFFECT FOR WRN ZNS INTO SW NH UNTIL 5 PM. NICE LINE OF TSTMS WTH LOTS OF C/G LTNG SEEN ACRS HUDSON VLY OF NY STARTING TO MOV INTO BERKS AT 1730Z. XPCT LINE TO CONT ERD TREK ACRS CWA THIS AFTN/ERLY TNGT AS CFNT PUSHES ERD. OVR ERN SXNS...LOW CLDS/FOG HV BURNED OFF XCPT OVR CAPE ANN AND CCOD INTO BUZZ BAY AND ALNG S CST. XPCT MARITIME INFLUENCE TO KNOCK PUNCH OUT OF TSTMS AS THEY MOV INTO ERN WORCESTER CTY ERD. SHORT TERM...SVR TSTM WATCH IN PLACE TIL 5 PM FOR WRN MASS/CHESHIRE NH. CDFROPA LAGS TRW...WITH BOTH MOVING ACRS THE F/A BY 06Z. STABLE MARINE AIR WILL CAUSE THE TRW TO DIMINISH AS THEY CROSS SOUTHERN NEW ENGLAND...ESP E OF WORCESTER. BEHIND THE FRONT...CLRG SKIES OVERNIGHT. TEMPS UPSTREAM IN NRN LOWER MICH WERE ROUGHLY 45-55...WL USE THIS FOR MIN TEMPS TNGT. FRONT STALLS S OF NEW ENGLAND. ETA AND AVN AGREE ON SHORTWAVE MOVING UP THE FRONT PASSING S OF F/A. FLOW DEPICTED IN BOTH MODELS IS ZONAL...EVEN A SHADE WNW. THIS WOULD TEND TO SUPRESS PCPN S OF NEW ENGLAND. AVN PCPN PATTERN LOOKS RATHER JUICY FOR THIS...THUS PREFER THE MORE RESTRAINED ETA. WL STILL GO WITH CHC POPS S COAST SATURDAY. LONG TERM...ETA/AVN IN PRETTY GD AGREEMENT THIS AFTN. PRETTY MCH A ZONAL H5 FLOW FM 12Z SAT AS BROAD RDG BLDS ACRS CNTRL U.S. SAT/SUN. UPR H5 LOW ELONGATES E-W ACRS NEWFOUNDLAND TO DVLP A BROAD UPR TROF MNLY ACRS NRN NEW ENG BY 12Z SUN WHILE HIGH PRES BLDS IN FM CNTRL CANADA. THIS KEEP CWA IN DRY PTTN THRU WKEND WHILE A WK LOW FORMS ON FNT THAT STALLS ALNG MID ATLC CST. AVN TRIES TO MOV SOME MOIST INTO SRN NEW ENG ON SAT NIGHT...WHILE ETA KEEPS MOIST FURTHER S AND MOVS LOW OUT TO SEA FASTER. FEEL THIS IS BETTER SOLN CONSIDERING STRONG HIGH TO NW AND DVV WTH DRY NW-N LL FLOW. HIGH BLDS ACRS SRN CANADA ERLY NXT WK...LOW PRES DVLPS ACRS OH VLY BY 00Z MON AND MOVS ERD IN BROAD ZONAL UPR FLOW. PCPN FM THIS LOW KNOCKS ON DOOR BY 12Z MON...BUT LOW XPCTD TO MOV OFF DELMARVA CST AS MOST OF GOOD QPF WL RMN JUST S OF RGN. MAY SEE SOME DECENT RNFL AMTS ACRS SRN SXNS...THEN DRIER FURTHER N INTO SRN NH. LOW SCOOTS OUT S OF 40N MON NIGHT INTO TUE...WTH ANOTHER HIGH BLDG FM CNTRL U.S. AVN TRIES TO DVLP LOW WELL E OF RGN...KEEPING SOME PCPN INTO RGN LATE MON NIGHT/TUE. WL TEND TO DRY THINGS OUT OVR WRN AREAS MON NIGHT...KEEPING JUST A CHC IN THE E. H5 RDG BLDS INTO HUDSON BAY CANADA MON NIGHT/TUE WTH ASSOCD SFC HIGH ELONGATED N-S FM CNTRL CANADA TO TN VLY. THIS WL PROGRESS SLOLY ERD AS LOW MEANDERS OVR MARITIMES WHILE UPR LOW CUTS OFF OVR NOVA SCOTIA TUE/TUE NIGHT. WL PROB GO WTH AT LEAST PTLY CLDY SKIES BUT KEEP RGN DRY FOR NOW. MRF KEEPS RGN DRY ONCE AGAIN UNTIL NXT THU NIGHT/FRI AS ANOTHER FRNT MOVS ACRS NRN TIER INTO NEW ENG. WL ONLY MNTN CHC POPS THIS FAR OUT FOR NOW. MARINE...AFTER THE THUNDERSTORMS THIS EVENING...SHOULD BE QUIET OVER THE COASTAL WATERS THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS IN. .BOX... CT...NONE. MA...SVR TSTM WATCH 125 FOR FRANKLIN-HAMPSHIRE-HAMPDEN CO/S TIL 21Z. NH...SVR TSTM WATCH 125 FOR CHESHIRE CO TIL 21Z. RI...NONE. MARINE...NONE. SHORT TERM...WTB MARINE...BELK LONG TERM...EVT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 141 PM EDT FRI APR 19 2002 MAZ002-003-008>011-191900- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 141 PM EDT FRI APR 19 2002 .NOW... AT 138 PM EDT...DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS MOVING EAST ACROSS THE BERKSHIRES AT 35 MPH. THEY WILL BE MOVING INTO HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTY BETWEEN 2 PM AND 3 PM. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DELLICARPINI NOTCHEY WWUS81 KBOX 191746 CCA SPSBOX MAZ002-003-008>011-191900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 141 PM EDT FRI APR 19 2002 AT 138 PM EDT...DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS MOVING EAST ACROSS THE BERKSHIRES AT 35 MPH. THEY WILL BE MOVING INTO HAMPDEN...HAMPSHIRE AND FRANKLIN COUNTY BETWEEN 2 PM AND 3 PM. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DELLICARPINI NOTCHEY
MAZ010-011-191915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 237 PM EDT FRI APR 19 2002 AT 233 PM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS ACROSS CENTRAL HAMPDEN AND HAMPSHIRE COUNTIES OF WESTERN MASSACHUSTTES. THE LINE IS MOVING EAST AT 35 MPH AND HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL. THE THUNDERSTORM WILL BE NEAR... LUDLOW...SPRINGFIELD...EAST LONGMEADOW AT 245 PM EDT WILBRAHAM...BELCHERTOWN AT 250 PM EDT HAMPDEN AT 255 PM EDT PALMER AT 300 PM EDT MONSON...WARE AT 305 PM EDT. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DELLICARPINI NOTCHEY
CTZ002-003-192000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 253 PM EDT FRI APR 19 2002 AT 248 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES SOUTHWEST OF WINDSOR LOCKS...MOVING EAST AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS TO 45 MPH AND PEA SIZE HAIL. THE THUNDERSTORM WILL BE NEAR...ENFIELD AT 300 PM EDT SOMERS... ELLINGTON AT 305 PM EDT STAFFORD SPRINGS...STAFFORD AT 315 PM EDT. DELLICARPINI NOTCHEY
MAZ004-011-012-192015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 312 PM EDT FRI APR 19 2002 AT 308 PM EDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS EXTENDING FROM CENTRAL WORCESTER COUNTY...SOUTHWEST TO NEAR PALMER IN EASTERN HAMPDEN COUNTY. THESE STORMS ARE MOVING EAST AT 40 MPH AND WILL AFFECT SOUTHERN AND CENTRAL WORCESTER COUNTY THROUGH 4 PM. SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 45 MPH AND SMALL HAIL. DELLICARPINI NOTCHEY
CTZ003-004-RIZ001-192015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 319 PM EDT FRI APR 19 2002 AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL...NEAR UNION...OR ABOUT 8 MILES NORTH OF MANSFIELD...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR...EASTFORD...ASHFORD...CHAPLIN AT 325 PM EDT POMFRET...WOODSTOCK AT 335 PM EDT PUTNAM...BROOKLYN AT 340 PM EDT THOMPSON...KILLINGLY...DANIELSON AT 345 PM EDT. DELLICARPINI NOTCHEY
MAZ005-192030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 346 PM EDT FRI APR 19 2002 AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL NEAR HUDSON. THIS STORM IS MOVING EAST AT 40 MPH AND WILL AFFECT SOUTHERN AND CENTRAL MIDDLESEX COUNTY THROUGH 430 PM. DELLICARPINI NOTCHEY
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290265.